Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 93, NWS Midland/Odessa, TX

October 16, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 16, 2006, 12:59 AM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2006, 12:59 AM CDT (05:59 UTC)
Expired
Oct 16, 2006, 4:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 160602
FFWMAF
TXC329-160900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 AM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 400 AM CDT

* AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN MIDLAND COUNTY  
  MOVING TO THE EAST AT 20 MPH. FLASH FLOODING FROM THIS LINE OF     
  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MIDLAND COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY
  VIEW...SPRABERRY...MIDLAND...GREENWOOD AND COTTON FLAT

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10228 3166 10228 3166 10178 3208 10178

$$
1 follow-up statement
000 
WGUS74 KMAF 160704
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 AM CDT MON OCT 16 2006

TXC329-160900-
MIDLAND-
157 AM CDT MON OCT 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
MIDLAND COUNTY...

AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS MOVING EAST AT 20 MPH ACROSS 
EASTERN MIDLAND COUNTY. RAINFALL RATES OF UP TO ONE INCH PER HOUR 
WILL LIKELY RESULT IN FLASH FLOODING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3208 10228 3166 10228 3166 10178 3208 10178

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 9:46 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 15, 9:46 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT SUN OCT 15 2006

.UPDATE...
TORNADO WATCH NUMBER 826 WILL BE CANCELLED AT THIS TIME AS THE
SEVERE WEATHER THREAT HAS DIMINISHED ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO.

THE FLASH FLOOD WATCH CURRENTLY IN EFFECT WILL CONTINUE UNTIL
MONDAY MORNING... AS THE RIGHT REAR QUADRANT OF 100+KT UPPER LEVEL
JET ROTATES AROUND THE UPPER LOW/TROUGH INTO WEST TEXAS OVERNIGHT.
DESPITE WARMING STORM TOPS...THE COMBINATION OF LARGE SCALE ASCENT
DUE TO DECENT UPPER LEVEL JET SUPPORT...LOW LEVEL MOISTURE
CONVERGENCE...WEAK INSTABILITY AND HEIGHT FALLS ALOFT WILL RESULT
IN TRAINING THUNDERSTORM CELLS ACROSS THE PERMIAN BASIN WITH THE
POSSIBILITY OF LOCALIZED RAINFALL AMOUNTS OVER ONE INCH ACROSS
ALREADY SATURATED AREAS.

&&

.PREV DISCUSSION... (ISSUED 213 PM CDT SUN OCT 15 2006)

SHORT TERM...
CUTOFF LOW EASING SLOWLY EASTWARD OVER CENTRAL ARIZONA EARLY THIS
AFTERNOON WITH AT LEAST A FEW SHORTWAVE TROUGHS PRECEDING IT IN THE
SOUTHWEST FLOW ALOFT DOWNSTREAM.  MID AND UPPER LEVEL MOISTURE AHEAD
OF THIS FEATURE NOT AS GREAT AS PREVIOUS DAYS...WHILE COPIOUS
AMOUNTS OF LOW LEVEL MOISTURE ENCOMPASSING MOST OF THE CWA.

EXPECT TO SEE ANOTHER ROUND OR TWO OF THUNDERSTORMS DEVELOP AHEAD OF
THE UPPER LEVEL LOW THROUGH TONIGHT AS SYNOPTIC SCALE LIFT INCREASES
AS THE LOW APPROACHES...AND LOW LEVEL WAA INCREASES OVER THE EASTERN
CWA.  FLOW ALOFT WILL BE DIFLUENT OVER THE AREA AND THE RRQ OF A
120+ KT H25 JET WILL MOVE INTO THE AREA TONIGHT.  COLDER
TEMPERATURES ALOFT WILL SPREAD EASTWARD AND STEEPEN H7-H5 LAPSE
RATES.  THIS ALONG WITH SOME DESTABILIZATION /CAPE VALUES NEAR 1000
J/KG/ OF THE ATMOSPHERE FROM INSULATION OVER THE UPPER TRANS
PECOS...VAN HORN AREA...STOCKTON PLATEAU...DAVIS MOUNTAINS AND BIG
BEND REGION WILL LIKELY RESULT IN SEVERE THUNDERSTORMS IN THESE
AREAS. COULD SEE SEVERE STORMS FURTHER EAST LATER TONIGHT AS SAID
COLDER AIR ALOFT FORGES EASTWARD AND CONTRIBUTIONS FROM THE RRQ OF
UPPER LEVEL JET IMPINGE UPON THE AREA. THEREFORE...WILL INCLUDE
SEVERE THUNDERSTORM WORDING IN THE ZONES MOST LOCATIONS. 0 TO 6 KM
BULK SHEAR VECTORS WILL BE AROUND 50 KT...ALTHOUGH WINDS THROUGH
THE COLUMN WILL BECOME MORE UNIDIRECTIONAL WITH TIME. SO THINK
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT AN
ISOLATED TORNADO OR TWO WILL BE POSSIBLE INTO THIS EVENING. WOULD
NOT BE SURPRISED TO SEE ADDITIONAL SEVERE WATCHES ISSUED OVER THE
NEXT 10 HOURS OR SO.

WILL KEEP THE FLASH FLOOD WATCH GOING IN ITS CURRENT CONFIGURATION
AS TRAINING THUNDERSTORMS COULD AFFECT THESE AREAS TONIGHT AND PWATS
WILL BE AROUND 1.5 INCHES OVER MUCH OF THE AREA THROUGH TONIGHT.
THERE IS AN ARGUMENT FOR ADDING OTHER COUNTIES...BUT NOT AS CERTAIN
ABOUT THUNDERSTORM COVERAGE OVER THE REST OF THE CWA...AND MOST
LOCATIONS HAVE NOT RECEIVED AS MUCH RAINFALL LATELY AS THE CURRENT
WATCH AREA.  LOW TEMPS TONIGHT WILL BE AT OR SLIGHTLY ABOVE
DEWPOINTS...WHICH WILL REMAIN QUITE JUICY FOR THIS TIME OF
YEAR.

LONG TERM...
MODELS COMING INTO BETTER AGREEMENT IN THE LONG TERM NOW THAT THE
HIGHLY ADVERTISED UPPER LEVEL LOW IS ON THE MOVE INTO THE AREA.
THIS LOW LOOKS TO CONTINUE MOVING OFF TO THE EAST OVER THE NEXT
DAY AND PRECIP CHANCES WILL CONTINUE TO WANE IN ITS WAKE. MODELS
ARE NOT INDICATING MUCH OF A BREAK BETWEEN THE PASSING LOW AND THE
NEXT ONE POISED TO SHOOT DOWN THE WEST COAST INTO ROUGHLY THE FOUR
CORNERS REGION BY WED. WITH THIS SECOND SYSTEM HOT ON THE HEELS OF
THE CURRENT ONE...WINDS THROUGH THE GUADALUPE AND DAVIS MOUNTAINS
/COULD/ GET CLOSE TO CRITERIA ON BOTH MONDAY AND TUESDAY. RIGHT
NOW THINKING IS THAT THE CURRENT UPPER TROUGH WILL DROP TOO FAR
SOUTH ON MONDAY TO ALLOW WINDS TO GET TOO HIGH THROUGH THE
GUADALUPES BUT IT IS STILL POSSIBLE THEY COULD REACH CRITERIA AT
LEAST FOR A BRIEF WHILE. HOWEVER...MAY NEED TO KEEP AN EYE MORE ON
THE DAVIS MOUNTAINS MONDAY WITH THE MORE SOUTHERLY DIP OF THE
CURRENT UPPER SYSTEM. ON TUESDAY ETA12 CROSS SECTION SHOWS A
DECENT MOUNTAIN WAVE PATTERN THROUGH THE GUADALUPES...HINTING AT
THE POSSIBILITY OF THE HIGHER WINDS FOR THEM THEN. SINCE TIMING IS
STILL A QUESTION WITH THE SECOND SYSTEM...WILL HOLD OFF ON ANY
HIGH WIND PRODUCTS AND SIMPLY MENTION IN HWO FOR NOW.

A COLD FRONT IS STILL BEING ADVERTISED TO DROP DOWN INTO THE AREA
ON THURSDAY. STILL NOT CONVINCED THAT A LOT OF PRECIP WILL BE
GENERATED SO UNDERCUT MODELS SOMEWHAT FOR NOW. ANOTHER FRONT IS
PROGGED TO MOVE THROUGH THE AREA OVER THE WEEKEND. THE SECOND
FRONT WILL HELP KEEP TEMPERATURES FROM JUMPING BACK UP TOO HIGH
BEHIND THURSDAYS FRONT. AT THIS POINT...MOISTURE LOOKS TO BE
LIMITED SO KEPT POPS MINIMAL THROUGH THE EXTENDED.

HYDROLOGY...
IN ADDITION TO THE FLASH FLOOD WATCH FOR THE NORTHEASTERN PORTIONS
OF THE FORECAST AREA...RIVER FLOODING ALONG THE RIO GRANDE BEGAN
AGAIN TODAY AND IS FORECAST TO CONTINUE THROUGH TOMORROW. HEAVY
RAINFALL AROUND AND UPSTREAM FROM PRESIDIO HAS CAUSED THE RIVER
LEVELS TO RISE FROM CANDELARIA DOWNSTREAM TO NEAR LAJITAS.
CURRENTLY...ONLY THE RIVER GAGE 5 MILES SOUTHEAST OF PRESIDIO IS
REPORTING RIVER LEVELS ABOVE FLOOD STAGE...HOWEVER OTHER GAGES
CONTINUE TO RISE. INTERESTS ALONG THE RIO GRANDE THROUGH PRESIDIO
COUNTY NEED TO REMAIN ALERT TO THE RIVER CONDITIONS AND MOVE
EQUIPMENT AND LIVESTOCK AS TIME PERMITS. NO RIVER FLOODING IN THE
CITY OF PRESIDIO IS EXPECTED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...AND
     SCURRY.

&&

01
Hazardous weather outlook, Oct 15, 9:56 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CDT SUN OCT 15 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
956 PM CDT SUN OCT 15 2006 /856 PM MDT SUN OCT 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH TONIGHT...
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY CONCERNS.

IN ADDITION TO THE SEVERE WEATHER THREAT...FLASH FLOODING WILL
ALSO BE A CONCERN...ESPECIALLY ACROSS THE NORTHERN AND CENTRAL
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WHERE A FLASH FLOOD
WATCH REMAINS IN EFFECT UNTIL MONDAY MORNING. THIS AREA HAS
ALREADY RECEIVED 1 TO 2 INCHES OF RAINFALL IN PREVIOUS DAYS...SO
ANY ADDITIONAL HEAVY RAINFALL WILL CONTRIBUTE TO RAPID RUNOFF
RESULTING IN FLOODING CONDITIONS. MORE LOCALIZED HEAVY RAIN WILL
ALSO BE POSSIBLE ACROSS THE REST OF WEST TEXAS AND SOUTHEAST NEW
MEXICO TODAY AND OVERNIGHT.

ELEVATED RIVER FLOWS PRODUCING MINOR FLOODING OF THE RIO GRANDE IN
PRESIDIO COUNTY WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS ARE EXPECTED MONDAY AND TUESDAY THROUGH THE GUADALUPE
AND DAVIS MOUNTAINS. EXPECT WINDS OF 30 TO 40 MPH WITH GUSTS OVER
50 MPH POSSIBLE. INTERESTS IN THESE AREAS SHOULD CONTINUE TO
MONITOR THE WEATHER CONDITIONS AND BE PREPARED FOR THE WINDY
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

GIVEN THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AND FLASH
FLOODING... EMERGENCY MANAGERS AND OTHER OFFICIALS ARE ENCOURAGED
TO MONITOR WEATHER CONDITIONS OVERNIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 15, 11:46 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1146 PM CDT SUN OCT 15 2006

TXZ061-160515-
ECTOR-
1146 PM CDT SUN OCT 15 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER GOLDSMITH AT 1146 PM CDT...
MOVING NORTHEAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS
NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY
HEAVY RAINFALL. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY
DEVELOP RAPIDLY. THIS STORM WILL AFFECT STATE HIGHWAY 302 AND FARM
TO MARKET ROAD 181.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 15, 11:47 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT SUN OCT 15 2006

TXZ067-160515-
WARD-
1147 PM CDT SUN OCT 15 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF WICKETT AT 1147 PM
CDT...MOVING NORTHEAST AT 30 MPH. PERSONS TRAVELING ON I-20 IN WARD
COUNTY AND THOSE LIVING IN MONAHANS SHOULD PREPARE FOR THE ARRIVAL OF
THIS STORM.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:22 PM CDTSevere Thunderstorm WarningMAFWard25 min
Oct 15, 10:19 PM CDTSevere Thunderstorm WarningMAFReeves56 min
Oct 16, 12:09 AM CDTFlash Flood WarningMAFEctor3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.